Nebraska, 2022

Hail in Nebraska, August 18 to 19, 2022

August 18 to 19, 2022 · NWS OAX · 7 events in 4 counties and zones

75.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A week cold front initiated storms in eastern Nebraska resulting in widespread hail reports with the largest size reported at 2.75.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 18, 2:38 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 18, 2:38 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
338 PM CDT Thu Aug 18 2022

.DISCUSSION...
Issued at 338 PM CDT Thu Aug 18 2022

A shortwave trough over the eastern Dakotas and western
Minnesota will continue deepen and drop south into northern Iowa
overnight. Ahead of this, a surface cold front continues to drop
southeast into northeast Nebraska this afternoon. It is forecast to
stall a bit this evening before pushing through the entire forecast
area overnight. Isolated severe storms are possible late this
afternoon into the early evening hours near the boundary as it moves
into a moderately unstable environment currently in place over
northeast Nebraska. Surface temperatures ahead of the front have
warmed into the upper 80s to around 90 in many locations. On top of
cooling mid-levels, mid-level lapse rates continue to steepen across
northeast Nebraska. 0-6km bulk shear remains around 35kts with 0-8km
around 50kts off the SPC meso page. This environment is supportive
of discrete supercells mainly capable of damaging wind gusts and
large hail. The CAMs remain in good agreement of timing with 4pm-8pm
still the main severe time-frame.

Showers may linger overnight as they approach I-80 after 03z but
severe threat is expected to wane after sunset. Depending on where
the front stalls, another round of potentially active weather is
possible for areas south of I-80 on Friday. The HRRR has started to
pick up on thunderstorm development mid-afternoon Friday along I-
80, some of which could be severe.

A warming trend is forecast as we move into early next week as upper-
level ridging builds to our west. Highs look to be primarily in the
80s for most areas. No significant precipitation is forecast during
this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1214 PM CDT Thu Aug 18 2022

VFR conditions are expected through much of the period with a
chance for a few strong to severe storms, primarily affecting KOFK
from near 22-24z. Some convective debris in the form of remnant
cloud cover or scattered showers is possible at both KLNK and KOMA
with variable wind gusts up to near 30kts from 00z-03z. Winds
will turn to the northwest behind a cold front passing through the
region with a few scattered showers and isolated thunderstorms
possible just beyond this TAF cycle on Friday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Kern
AVIATION...Kern
Hazardous weather outlook, Aug 18, 2:41 PM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
341 PM CDT Thu Aug 18 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
341 PM CDT Thu Aug 18 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

Strong to severe storms are possible through 8 PM along and north
of a David City to Fremont to Onawa, Iowa line. Wind gusts up to
60 to 65 mph are possible, as is large hail.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Thunderstorms are again possible on Friday, especially during the
afternoon. A few storms could be strong, generally along and
south of I-80 in Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across northeast Nebraska this
afternoon.

The radar

The Omaha radar (KOAX), 121 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Platte

When
August 18, 4:40 PM CST
Where
Platte County, 1.48 mi SSE of Rosenburg
Measured
1 in hail
Reported by
Public
Coordinates
41.630, -97.760

Public reported hail up to around1 inch in diameter or perhaps a bit larger. It hailed off and on for over 15 minutes with variable size. There was not a lot of large hail.

Hail, Platte

When
August 18, 4:56 PM CST
Where
Platte County, 5.74 mi SSE of Rosenburg
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
41.570, -97.740

Storm chaser reported 2.75 inch hail.

Hail, Platte

When
August 18, 4:56 PM CST
Where
Platte County, 5.74 mi SSE of Rosenburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.580, -97.710

Trained spotter reported 1 inch hail.

Hail, Cuming

When
August 18, 5:10 PM CST
Where
Cuming County, 8.66 mi NW of Bancroft
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.090, -96.710

Emergency manager reported 1 inch hail.

Hail, Burt

When
August 18, 7:10 PM CST
Where
Burt County, 3.78 mi SSW of Decatur
Measured
1 in hail
Reported by
Public
Coordinates
41.950, -96.280

Public reported a lot of hail, most of it nickel size with some stones up to 1 inch.

Hail, Burt

When
August 18, 7:15 PM CST
Where
Burt County, 4.63 mi SW of Decatur
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.950, -96.310

Trained spotter reported 1 inch hail.

Hail, Madison

When
August 19, 4:15 AM CST
Where
Madison County, 0.86 mi SW of Norfolk
Measured
1 in hail
Reported by
Public
Coordinates
42.020, -97.430

Several reports received from the public, one was for hail up to quarter size. Several reports within 1 mile of this location reported pea to half inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045935, 1045936, 1045937, 1045938, 1045939, 1045940, 1045941.